What does heartburn have to do with your heart? Nothing!
Despite its name, heartburn, or acid indigestion, is related to your esophagus. But because the esophagus and heart are located near each other, either one can cause chest pain (angina). This is why many people mistake heart burn for angina and vice versa.
What is heartburn?Heartburn is a common condition that’s caused by stomach acids rising up into your esophagus. This can cause chest pain that sometimes radiates to your neck, throat or jaw.
When in doubt, check it out!
If you’re not sure if it’s heartburn or your heart, seek medical attention right away. It’s easy to confuse the two issues so let a health care professional rule out the most severe possibility. This is an especially important message for women because their heart attack symptoms may be non-chest pain.
If you have any of these signs, call 911 and get to a hospital right away:
- Uncomfortable pressure, squeezing, fullness or pain in the center of your chest. It lasts more than a few minutes or goes away and comes back.
- Pain or discomfort in one or both arms, the back, neck, jaw or stomach.
- Shortness of breath with or without chest discomfort.
- Other signs such as breaking out in a cold sweat, nausea or lightheadedness.
As with men, women’s most common heart attack symptom is chest pain or discomfort. But women may experience symptoms that are less associated with heart attack, such as shortness of breath, nausea/vomiting and back or jaw pain.
How to avoid acid reflux.
You can keep the heartburn away.
- Avoid alcohol, cigarettes, aspirin/anti-inflammatories and citrus, which can relax the valve between the esophagus and the stomach and make it easier for acid to splash up.
- Raise the head of your bed (about 6 inches) if you have heartburn at night. This allows gravity to help keep your stomach contents in the stomach.
- Don’t eat close to bedtime or late at night. When your stomach is full of food or busy digesting food, try letting it finish before heading to bed.
- Take over-the-counter medications as needed.
- Talk to your health care professional about your symptoms.